Study Finds Osteoporosis Drugs Could Lead to Eye Complications

Study Finds Osteoporosis Drugs Could Lead to Eye ComplicationsThe results of a recent study show first-time users of a group of drugs used for the treatment of osteoporosis called oral bisphosphonates could lead to a higher risk for serious inflammatory eye disease, HealthDay reports.

Oral bisphosphonates, which include Fosamax and Actonel, are the most commonly used class of drugs to either prevent or slow the progression of osteoporosis – a disease that compromises the strength of bones. Earlier studies have shown that the potentially dangerous drugs could also be linked to unusual fractures, irregular heartbeat and esophageal and colon cancer.

Case reports in the study show some patients have developed inflammatory eye diseases, such as anterior uveitis and scleritis, which can result in detrimental vision impairment.

In the study, researchers in Canada assessed nearly 11,000 first-time users of oral bisphosphonates, and compared their findings with more than 920,000 non-users of the drugs. First time users show incidence rates of 29 per 10,000 person-years for uveitis, while incidence rates of scleritis were 63 per 10,000 person-years. These findings were compared with the 20 per 10,000 and 36 per 10,000, respectively, for non-users.

The study appeared in an April issue of the journal CMAJ.

"We found that first-time users of bisphosphonates are at an increased risk of scleritis and uveitis," wrote Dr. Mahyar Etminan, of the Child and Family Research Institute and the Department of Medicine at the University of British Columbia, in a news release.

According to the National Osteoporosis Foundation, there is currently no cure for osteoporosis. While drugs have been developed to stop, slow or even reverse its progression, adverse events, such as scleritis and uveitis,have been linked to their use, leading the FDA to begin charting such complaints.